An estimated 29,000 dietary supplements are available in the United States. These supplements include all ingested health products (botanical, nonbotanical, herbal or traditional cultural remedies in pill or other forms) and are usually intended for maintaining health, rather than treating existing conditions (as most pharmaceutical drugs do).
Many of these supplements may produce adverse events: unwanted side-effects that cause injury or illness. Dietary supplements do not have to endure the same mandatory registration or safety testing as prescription drugs, and adverse events related to them are difficult to monitor.
In a study in The Lancet, 11 poison control centers recorded details about approximately 1,500 telephone calls related to dietary supplements (or over 60% of all calls), nearly 800 of which involved symptoms. Through a review process, approximately 500 of these reports were analyzed based on evidence that the adverse events were related to dietary supplements. People taking supplements named reasons including disease treatment (over one-quarter of callers); anxiety prevention; cognitive or athletic performance enhancement; sleep or stress aid; or boosting of the immune system.
One-third of adverse events from supplement use were considered moderately severe or worse, including symptoms such as heart attack, seizures, coma, liver failure and death. Ingredients most frequently associated with adverse events were the botanicals ma huang, ginseng, guarana and St. John's wort, and the substances zinc, melatonin and chromium. The more ingredients being taken, the more severe the symptoms, and about half of calls were related to more than one ingredient taken. Most of the supplements did not appear in the database used by the poison control centers.
This study raises a few points. Most importantly, be careful when considering any supplement not regulated by the Food and Drug Administration (FDA), and take it only after talking to your doctor and researching it on your own. Don't take multiple supplements together or with medications, or negative reactions may occur. Also, as this study showed, the longer you take a supplement, the more concentrated it may become, and the more likely it will be to cause an adverse reaction.
Palmer ME, Haller C, et al. Adverse events associated with dietary supplements: An observational study. The Lancet 2003:361, pp. 101-106.